Withdrawal syndrome following cessation of antihypertensive drug therapy (Journal article)
Karachalios, G. N./ Charalabopoulos, A./ Papalimneou, V./ Kiortsis, D./ Dimicco, P./ Kostoula, O. K./ Charalabopoulos, K.
In this study, a review of the available information concerning abrupt withdrawal of antihypertensive drug therapy is presented. Abrupt withdrawal of these drugs can produce a syndrome of sympathetic overactivity that includes nervousness, tachycardia, headache, agitation and nausea 36-72 h after cessation of the drug. A withdrawal syndrome may occur after discontinuation of almost all types of antihypertensive drugs, but mostly occurs with clonidine, beta-blockers, methyldopa and guanabenz. Less commonly can produce a rapid increase of the blood pressure to pre-treatment levels or above, or both and/or myocardial ischaemia. Although the exact incidence of the syndrome is not known, it appears to be rare, at least in patients receiving standard doses of the above antihypertensive drugs. The best treatment is prevention. In this study regarding the withdrawal syndrome that follows cessation of antihypertensive drugs therapy, a reference to the abrupt discontinuation of the main categories of antihypertensive drugs is also attempted.
|Institution and School/Department of submitter:||Πανεπιστήμιο Ιωαννίνων. Σχολή Επιστημών Υγείας. Τμήμα Ιατρικής|
|Keywords:||Antihypertensive Agents/*adverse effects,Drug Therapy, Combination,Humans,Hypertension/*chemically induced/drug therapy/physiopathology,*Substance Withdrawal Syndrome,Sympathetic Nervous System/physiopathology|
|Appears in Collections:||Άρθρα σε επιστημονικά περιοδικά ( Ανοικτά)|
Files in This Item:
|Karachalios-2005-Withdrawal syndrome.pdf||129.77 kB||Adobe PDF||View/Open Request a copy|
Please use this identifier to cite or link to this item:This item is a favorite for 0 people.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.